Hail, Harper
- When
- February 20, 2:52 PM CST to 2:53 PM CST
- Where
- Harper County, 5.57 mi NNE of Corwin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -98.250
A line of strong storms moved across the southern portions of Kansas. Widespread reports of hail and wind damage was noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of strong storms moved across the southern portions of Kansas. Widespread reports of hail and wind damage was noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 20, 2:11 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 211 PM CST MON FEB 20 2012 .DISCUSSION... FORECAST CONCERNS...CONVECTIVE TRENDS THRU EARLY EVENING AND THEN TEMPERATURE ROLLER-COASTER THRU THE END OF THE WEEK. THIS EVENING/OVERNIGHT LATEST RUC AND HRRR WOULD SUGGEST 700-900 J/KG CAPE NEAR MAX HEATING LATE THIS AFTERNOON JUST AHEAD OF SURFACE DRY-LINE/COLD FRONT ACROSS SOUTH CENTRAL KANSAS. THIS IN COMBO WITH STRONG DEEP LAYER SHEAR WILL SUPPORT STRONG TO A FEW SEVERE STORMS INTO THE EARLY EVENING TRANSITIONING FROM PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS ACROSS THE SOUTHERN FLINT HILLS. SEE LATEST HAZARDOUS WEATHER OUTLOOK AND SHORT TERM GRAPHICAST FOR MORE DETAILS. OTHERWISE...WINDS SHOULD REMAIN STOUT EVEN BEHIND THE FRONT THIS EVENING...NEAR ADVISORY THRESHOLDS...SO 06Z/MIDNIGHT EXPIRATION LOOKS FINE. TUESDAY-FRIDAY A RATHER SIGNIFICANT WARMING TREND IS EXPECTED THROUGH THE MID-WEEK PERIOD WITHIN THE DEVELOPING MEAN WESTERLY FLOW AHEAD OF THE NEXT UPPER TROF. THIS SUPPORTS THE GOING MAXS... APPROACHING 70F IN MANY AREAS ON WEDNESDAY. THIS WILL BE FOLLOWED BY A MODERATE STRENGTH COLD FRONT ON THURSDAY WITH TEMPERATURES CLOSER TO SEASONAL CLIMO FOR THE END OF THE WEEK. SATURDAY-MONDAY A MORE ZONAL UPPER FLOW PATTERN TO START OUT THE WEEKEND WITH TEMPERATURES AGAIN MODERATING ABOVE SEASONAL CLIMO. THE MEDIUM RANGE MODELS GENERALLY SUPPORT MEAN TROUGHING ALOFT ACROSS THE WESTERN CONUS LATE IN THE PERIOD...WITH THE ECMWF A BIT DEEPER WITH THIS TROF BY MONDAY. THE MAIN CHALLENGE IS THE TIMING OF THE ASSOCIATED COLD FRONTAL BOUNDARY SOUTH ACROSS THE PLAINS...AND POTENTIAL OF SIGNIFICANT COOLING BEHIND THIS FRONT. FOR NOW FORECAST CONSENSUS WAS TO TREND COOLER BY MONDAY...THOUGH CONFIDENCE IS RATHER LOW ON THE MAGNITUDE...WITH POTENTIAL FOR MUCH COLDER AIR. WILL ALSO CARRY SLIGHT TO MODEST POPS ALONG/JUST BEHIND THIS SOUTHWARD SAGGING FRONT FOR NOW WHICH CAN BE REFINED WITH LATER RUNS. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS WILL HANG TOUGH THROUGH AT LEAST MID- AFTERNOON...ALTHOUGH SOME CLEARING FROM THE WEST IS EXPECTED AS A STRONG COLD FRONT CONTINUES TO APPROACH FROM THE WEST. AHEAD OF THE FRONT...VERY STRONG/GUSTY SOUTHERLY WINDS WILL PREVAIL. ADDITIONALLY...SCATTERED THUNDERSTORMS SHOULD DEVELOP AROUND 20-21Z JUST WEST OF THE I-135 CORRIDOR. STORM MOTION WILL BE TO THE NORTHEAST AT 50-60 MPH. A FEW STORMS WILL LIKELY PRODUCE SMALL TO MODERATE SIZE HAIL UP TO DIME/QUARTER SIZE...ALONG WITH GUSTY WINDS. THE STORMS WILL MOVE RAPIDLY NORTHEAST...WITH VERY STRONG WEST/NORTHWEST WINDS DEVELOPING BY EARLY THIS EVENING BEHIND THE COLD FRONT SWEEPING EAST ACROSS THE AREA...ALONG WITH MVFR TO LOW VFR CIGS. CIGS AND WINDS WILL DISSIPATE BY LATE EVENING FROM WEST TO EAST...CLEARING KCNU LAST. KLEINSASSER && .FIRE WEATHER... STRONG WINDS WILL CONTINUE TO ELEVATE FIRE DANGER THROUGH THE EVENING ACROSS MUCH OF THE AREA. DRIER AIR AND DIURNALLY GUSTY WINDS MAY LEAD TO PERIODS OF ELEVATED FIRE DANGER DURING THE AFTERNOON HOURS FROM TUESDAY THROUGH THURSDAY. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 28 57 33 68 / 20 0 0 0 HUTCHINSON 27 57 32 69 / 20 0 0 0 NEWTON 29 56 34 68 / 20 0 0 0 ELDORADO 30 56 34 67 / 30 0 0 0 WINFIELD-KWLD 29 58 33 69 / 20 0 0 0 RUSSELL 26 56 32 69 / 30 0 0 0 GREAT BEND 26 56 32 69 / 30 0 0 0 SALINA 28 57 33 69 / 30 0 0 0 MCPHERSON 28 57 33 68 / 30 0 0 0 COFFEYVILLE 33 59 34 69 / 60 0 0 0 CHANUTE 32 57 34 67 / 60 0 0 0 IOLA 32 56 34 66 / 60 0 0 0 PARSONS-KPPF 33 58 34 68 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033-047>053- 067>070-082-083-091>094-098. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 938 AM CST MON FEB 20 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 938 AM CST MON FEB 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY SOUTHERLY WINDS WILL AFFECT MUCH OF THE AREA TODAY...MAINLY ALONG AND WEST OF THE FLINT HILLS CORRIDOR...AS A STRONG COLD FRONT APPROACHES FROM THE WEST. AS THE COLD FRONT MOVES THROUGH...STRONG NORTHWESTERLY WINDS WILL SPREAD WEST TO EAST ACROSS THE AREA THIS EVENING. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE INFORMATION ABOUT THIS STRONG WIND THREAT. THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY ALL AREAS TODAY...AND COULD APPROACH THE EXTREME CATEGORY THIS AFTERNOON AND EVENING. FURTHERMORE...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM ANTHONY TO KINGMAN...TO ELLSWORTH TO LINCOLN. WHILE WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY...A FEW STRONG TO MARGINALLY SEVERE STORMS APPEAR POSSIBLE...CAPABLE OF DIME TO QUARTER SIZE HAIL AND WINDS OF 50 TO 60 MPH. ADDITIONALLY...A FEW BRIEF FUNNEL CLOUDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY TUESDAY THROUGH THURSDAY ACROSS CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMB/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 236 PM CST MON FEB 20 2012 KSZ067-202100- RENO- 236 PM CST MON FEB 20 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 232 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SYLVIA...OR 22 MILES NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 50 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 247 PM CST MON FEB 20 2012 KSZ082-091-202130- HARPER-KINGMAN- 247 PM CST MON FEB 20 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES... AT 242 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SHARON...OR 14 MILES EAST OF MEDICINE LODGE...AND MOVING NORTHEAST AT 50 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. JAKUB
The Vance AFB radar (KVNX), 47 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
15 hail, 8 thunderstorm wind. Local standard time, as filed.
Trees were blown down on the west side of town.
A fence was damaged and several trees were blown down.
The hail was observed at the National Weather Service office. Of note, the hail stones that fell were very soft and exploded when they hit the ground.
A roof was torn off of a building and some cars were moved while parked in a lot.
A shed was damaged and blown into the roadway at Highway 400 and Santa Fe Lake Road.
The hail report was from the KTA exit at El Dorado.
This was reported at the KTA exit.
A roof was blown off of a barn and another out buildings walls were blown out.
Reported at Parsons Middle School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367049, 367050, 367051, 367065, 367052, 367066, 367053, 367055, 367056, 367057, 367058, 367059, 367068, 367060, 367061, 367067, 367062, 367069, 367063, 367070, 367064, 367071, 367072.